Virginia, 2011

Damaging Winds in Virginia, June 21, 2011

June 21, 2011 · NWS MRX · 4 events in 3 counties and zones

A boundary across the area triggered thunderstorms during the evening hours. A few of the storms produced damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered thunderstorms during the evening hours. A few of the storms produced damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 6:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 6:26 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE JUN 21 2011

.AVIATION...SCATTERED TO WIDESPREAD CONVECTION WILL CONTINUE TO
DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
THROUGH THE PERIOD. MOIST SOUTHWESTERLY FLOW WILL PERSIST WITH LIGHT
WINDS OUTSIDE OF STORMS. THE BULK OF THE CONVECTION WILL MOVE AFFECT
THE TAF SITES AFT 22/18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, Jun 21, 2:40 AM EST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Local storm report, Jun 21, 7:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/21/2011                   KNOX               TN   AMATEUR RADIO

            NUMEROUS TREES DOWN. ONE TREE REPORTED DOWN ON HOUSE.

&&
Local storm report, Jun 21, 8:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     5 SW MORRISTOWN         36.16N 83.36W
06/21/2011                   HAMBLEN            TN   TRAINED SPOTTER

            FEW TREES DOWN IN THE TALBOTT AREA.

&&
Local storm report, Jun 21, 8:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/21/2011                   GRAINGER           TN   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 8:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MORRISTOWN              36.21N 83.30W
06/21/2011                   HAMBLEN            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 8:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     GRAY                    36.41N 82.48W
06/21/2011                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 8:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     COLONIAL HEIGHTS        36.48N 82.51W
06/21/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0920 PM     TSTM WND DMG     BLOUNTVILLE             36.53N 82.33W
06/21/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 21, 9:00 PM EST to 9:10 PM EST
Where
Wise County, Wise
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.970, -82.400

Law enforcement personnel reported several trees downed by thunderstorm wind in Wise.

Thunderstorm Wind, Wise

When
June 21, 9:05 PM EST to 9:15 PM EST
Where
Wise County, Pound
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.130, -82.620

Law enforcement personnel reported several trees downed by thunderstorm wind in Pound.

Thunderstorm Wind, Scott

When
June 21, 9:10 PM EST to 9:15 PM EST
Where
Scott County, Nickelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.750, -82.420

Law enforcement personnel reported one tree downed by thunderstorm wind in Nickelsville.

Thunderstorm Wind, Russell

When
June 21, 9:15 PM EST to 9:25 PM EST
Where
Russell County, Castlewood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -82.300

Law enforcement personnel reported 1 tree and several large limbs downed by thunderstorm wind in Castlewood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316091, 316093, 321809, 316096.